MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR CURVED CUP INTRODUCER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR CURVED CUP INTRODUCER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 90128257
Medical Device Problem Codes Break (1069); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/22/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, for a bhr curved cup introducer, the handle no longer tightens.No case reported; therefore, there was no patient involvement.Visual inspection was carried out on the instrument.There are marks and scratches across the whole length of the instrument consistent with surgical use.Welds are free of pits crocks and voids.There is heavy impact damage to the head of the impactor.The threads are damaged and deformed.There is a break in the middle screw thread.Part is missing.
 
Additional Manufacturer Narrative
A bhr curved cup introducer (part number 90128257, batch number s0811053) was returned for inspection.It was reported that the handle no longer tightens.No case reported; therefore, there was no patient involvement.The instrument is for use in treatment.Additional information has been requested for this complaint but has not become available.A review of the complaint history for the bhr cup introducer was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.Similar complaints have been identified for the bhr cup introducer.This will continue to be monitored.Due to the age of the instrument, the device cannot be found in sap and the dhr for this instrument is not available.Therefore, the dhr for this device cannot be reviewed.However, the released instrument involved would have met manufacturing specifications at the time of production.The provided serial number indicates that the instrument would be 13+ years old and would not be indicative of a manufacturing issue.Visual inspection was carried out on the instrument.There are marks and scratches across the whole length of the instrument consistent with surgical use.Welds are free of pits crocks and voids.There is heavy impact damage to the head of the impactor.The threads are damaged and deformed.There is a break in the middle screw thread.Part is missing.This confirms the reported complaint.Functional evaluation of device is not applicable as device is damaged / deformed.It is unknown how many cycles the instrument has been through in it¿s 13+year life span.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Based on the returned instrument and available information a probable root cause of the failure is that the instrument has reached the end of its useful life after being involved in numerous surgeries.If additional information becomes available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.The instrument cannot be fixed and therefore will be retained at aurora.

Brand Name
BHR CURVED CUP INTRODUCER
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
MDR Report Key11963596
Report Number3005975929-2021-00314
Device Sequence Number19780610
Product Code NXT
UDI-Device Identifier03596010533791
UDI-Public03596010533791
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number90128257
Device Catalogue Number90128257
Device Lot NumberS0811053
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2021
Initial Date Received by Manufacturer 05/21/2021
Supplement Date Received by Manufacturer07/09/2021
Initial Report FDA Received Date06/09/2021
Supplement Report FDA Received Date07/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1